Heavy Rain, Leslie
- When
- July 17, 11:00 AM EST to July 18, 11:00 AM EST
- Where
- Leslie County, 0.88 mi NW of Thousandsticks
- Reported by
- COOP Observer
- Coordinates
- 37.190, -83.430
This is a 24 hour total from noon on 7/17 to noon on 7/18.
Slow moving thunderstorms brought heavy rainfall, flooding, and minor wind damage to portions of eastern Kentucky on July 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Slow moving thunderstorms brought heavy rainfall, flooding, and minor wind damage to portions of eastern Kentucky on July 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 9:48 AM EST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1048 AM EDT TUE JUL 17 2012 .UPDATE... ISSUED AT 1048 AM EDT TUE JUL 17 2012 SHOWERS ERUPTING ALONG OUR ERN COUNTIES. ISOLATED TSRA ALREADY SHOWING UP JUST TO OUR SOUTH IN TENN. THIS IS ALREADY WELL FCST IN THE ZONES/GRIDS. TEMPS ON TRACK AND NO CHANGES MADE TO ZONES. GRID UPDATE ALREADY SENT TO AWIPS. UPDATE ISSUED AT 741 AM EDT TUE JUL 17 2012 UPDATED THE ZONES TO GET RID OF THE PRE FIRST PERIOD FORECAST. MADE MINOR TWEAKS TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 224 AM EDT TUE JUL 17 2012 HIGH PRESSURE HAS BEEN SOLIDLY IN PLACE OVER THE AREA. HIGH PRESSURE WILL REMAIN IN PLACE THROUGH WEDNESDAY...HOWEVER AN UPPER LOW OVER EASTERN CANADA WILL BEGIN TO BUILD TO THE SOUTH. THIS WILL PUSH A COLD FRONT TO THE SOUTH...HOWEVER IT WILL STILL BE ALONG I 70 BY WEDNESDAY EVENING. AS A RESULT... WARM AND MOIST AIR...THAT HAS ALSO BEEN RELATIVELY UNSTABLE...CONTINUES TO DOMINATE THE WEATHER. THE FORECAST CHALLENGE HAS BEEN ON TRYING TO FIND SOME TRIGGERS THAT WILL RESULT IN SHOWERS AND THUNDERSTORMS BUILDING OVER THE AREA. THE MODELS HAVE BEEN ALMOST NO HELP IN TRYING TO IDENTIFY THESE TRIGGERS. IN GENERAL...CONFIDENCE IN THE MODELS HAVE BEEN WELL BELOW NORMAL. HAVE DECIDED TO STAY IN A PERSISTENCE MODE AND TRYING TO KEY IN ON SUBTLE CHANGES TO TWEAK THINGS UP OR DOWN. THERE STILL SEEMS TO BE A BIT OF CAPPING IN THE MID LAYERS OF THE ATMOSPHERE WHICH SHOULD HELP TO SUPPRESS THE CONVECTIVE ACTIVITY AGAIN TODAY. TOMORROW...THE CAPPING IS A LITTLE LESS...SO HAVE INCREASED THE THE PROBABILITY OF PRECIPITATION(POP). THE GFS IS SHOWING ABOUT 20 PERCENT HIGHER POP FOR WEDNESDAY THAN THE NAM. I HAVE DECIDED TO GO WITH THE GFS FOR WEDNESDAY DUE TO THE DECREASE IN THE CAPPING. FOR TEMPERATURES...THE MODELS ARE ALL VERY CLOSE AND SO HAVE JUST NUDGED THE TEMPS TOWARD THE CONSENSUS BLEND. CONTINUE WARM AND HUMID CONDITIONS WILL MAKE OUTDOOR ACTIVITIES DIFFICULT AND HELP TO BOOST COLD WATER SALES ANOTHER DAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 249 AM EDT TUE JUL 17 2012 THE LATEST RUNS OF THE VARIOUS FORECAST MODELS ALL ARE SUGGESTING THAT A DECENT COLD FRONT WILL MOVE SLOWLY ACROSS THE OHIO AND TENNESSEE VALLEYS THURSDAY INTO SATURDAY MORNING. WITH VERY MOIST AND UNSTABLE AIR ALREADY IN PLACE AT THE SURFACE...SHOWERS AND STORMS ARE EXPECTED TO FIRE ALONG THE ADVANCING BOUNDARY BEGINNING LATE IN THE MORNING ON THURSDAY. THE HIGHEST PROBABILITY OF RAINFALL WILL OCCUR DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY...DURING THE PEAK HEATING OF THE DAY. SHOWERS AND STORMS WILL DECREASE IN COVERAGE AS A DRIER AIR MASS FILTERS INTO THE REGION SATURDAY AND SUNDAY. THE MODELS ARE SUGGESTING THAT THERE COULD BE JUST ENOUGH MOISTURE LEFT OVER TO ALLOW FOR A FEW SHOWERS AND STORMS TO FORM OVER THE HIGHER TERRAIN ALONG THE VIRGINIA AND WEST VIRGINIA BORDERS MONDAY AFTERNOON AND EVENING...SO SLIGHT CHANCE POPS WERE LEFT IN THE FORECAST FOR THAT TIME FRAME. DECIDED TO GO WITH MUCH LOWER POPS TO START THE PERIOD...THE 0-12Z TIME FRAME ON THURSDAY...AS THE SHORT TERM MODELS WERE SUPPORTIVE OF THIS SCENARIO. THE PATTERN LATELY HAS ALSO BEEN FOR ACTIVE AFTERNOON AND EVENING PERIODS...DURING PEAK HEATING...WITH LITTLE IF ANY SHOWERS OR STORMS DURING THE NIGHTTIME...SO IT SEEMED REASONABLE TO HAVE LOWER POPS FOR WEDNESDAY NIGHT BEFORE THE FRONT ARRIVES. TEMPERATURES WILL BE FAIRLY STRAIGHT FORWARD THROUGHOUT THE PERIOD...WITH HIGHS EACH DAY IN THE 80S AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 741 AM EDT TUE JUL 17 2012 VALLEY FOG WILL BE BURNING OFF BETWEEN 12-13Z. NO PROBLEM AT THE TAF STATIONS. QUIET CONDITIONS ARE EXPECTED UNTIL THE AFTERNOON...WHEN A FEW SHOWERS OR THUNDERSTORMS MAY POP UP IN THE AFTERNOON HEAT. NOT SURE OF THE EXACT TIMING FOR THE THUNDERSTORMS...HOWEVER 18-22Z SHOULD BE THE MOST LIKELY TIME. WITH MID LEVEL DRY AIR IN PLACE...ANY STORMS THAT DO FORM MAY BE CAPABLE OF PRODUCING SOME SIGNIFICANT WIND GUST OF 35-45 KTS. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DUSTY SHORT TERM...JJ LONG TERM....AR AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 310 AM EDT TUE JUL 17 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 310 AM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. HEAT INDICES WILL PEAK IN THE MID 90S LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH MONDAY...MAINLY DURING THE AFTERNOON AND EVENING. HEAT INDICES WILL PEAK IN THE MID TO UPPER 90S ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The Jackson,KY radar (KJKL), 46 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
6 flash flood, 6 thunderstorm wind, 2 heavy rain, 2 flood. Local standard time, as filed.
This is a 24 hour total from noon on 7/17 to noon on 7/18.
Several businesses and roads were flooded in town. The highway garage measured 5 inches of rainfall in their gauge.
Minor flooding led to some driveways being washed out in Ezel.
A few trees were blown down.
Six to eight inches of water was flowing over Wolf Creek Rd.
Fort Branch Rd was washed out and undercut by flood waters and homes on highway 1165 were flooded.
Heavy rainfall caused a coal slurry pond to fill up with water and runoff into pay lake below. The pay lake overflowed and the pay lake's dam was partially washed out. This caused flash flooding to occur along Breeding Creek Road and a narrow part of highway 15 near Redfox. Residents were stranded due to the flooding and several homes/mobile homes were flooded during the event.
This was a measured rainfall amount between 1050 am and 155 pm EST. A peak 5 minute rainfall of 0.48 inches was observed ending at 1125 pm EST.
A 55 mph wind gust was measured by the Knott count mesonet site.
Troublesome Creek was out of its banks from Brinkley to Hindman.
Water was over the road at Road Junction.
Water was over the road at Harless Creek.
A large tree limb was blown down and was blocking Foister Heights St.
Numerous trees were down in the Burton subdivision off Richardson Rd.
Trees were blown down on Rocky Bottom Rd.
Trees were blown down in Bethel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389545, 389522, 389541, 389553, 389523, 389525, 389526, 389551, 389563, 389543, 389532, 389533, 389555, 389557, 389559, 389560.